It's no secret that many Americans take dietary supplements to improve their health and wellbeing. However, it's important to be aware of the potential risks associated with taking certain supplements in combination with prescription drugs. St. John's Wort is a popular herbal supplement that is widely used to help with symptoms of depression, but it can decrease the potency of 70 percent of all prescription drugs and cause dangerous interactions.
There are more than 500 drug interactions with St. John's Wort, and other herbs such as 5-HTP, kava and St. can also cause drowsiness. Unless patients ensure that all providers have an up-to-date list of medications and supplements, providers may not know precisely what patients are taking or report the risks related to those drugs and supplements.
Iron supplements or multivitamins containing iron should be taken two hours apart from doses of tetracycline or fluoroquinolone antibiotics, digoxin, or levothyroxine. Herbal supplements may also affect the metabolism of a drug or other supplements. The FDA oversees the dietary supplement industry, but supplement manufacturers and distributors are responsible for ensuring that their products are safe before they are marketed. It is estimated that nearly 68% of Americans use a dietary supplement and that 84% of Americans express confidence in the safety, quality, and effectiveness of the supplements they take. Before taking any dietary supplement, it is important to consult your doctor or pharmacist for a review of drug interactions with St. John's Wort or any other herbal or dietary medications you may be taking.
This will help you avoid any potential risks associated with taking these supplements in combination with prescription drugs.